Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 8, 2016, 5:40 PM EDT for Wise County, City of Norton, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2016, 5:40 PM EDT (21:40 UTC)
- Expired
- Aug 8, 2016, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:15 PM EDT | FLASH FLOOD | Norton, VA | SEVERAL ROADWAYS AND BUSINESSES UNDERWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WGUS54 KMRX 082140
FFWMRX
VAC195-720-082345-
/O.NEW.KMRX.FF.W.0008.160808T2140Z-160808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE CITY OF NORTON IN SOUTHWESTERN VIRGINIA...
WISE COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 745 PM EDT
* AT 538 PM EDT...THE CITY OF NORTON LAW ENFORCEMENT OFFICIALS
REPORTED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA
WITH SEVERAL ROADWAYS UNDERWATER. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. ADDITIONAL FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTON...WISE...BIG STONE GAP...APPALACHIA AND PARDEE.
ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3708 8251 3689 8254 3688 8257 3688 8263
3685 8266 3684 8268 3693 8286 3695 8286
3697 8287 3699 8283 3701 8283 3701 8278
3703 8275 3704 8274 3705 8272 3710 8272
$$
DH1 follow-up statement
436
WGUS74 KMRX 082211
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT MON AUG 8 2016
VAC195-720-082345-
/O.CON.KMRX.FF.W.0008.000000T0000Z-160808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF NORTON VA-WISE VA-
611 PM EDT MON AUG 8 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHWESTERN WISE COUNTY AND THE CITY OF NORTON...
AT 608 PM EDT...NORTON CITY LAW ENFORCEMENT REPORTED THAT SEVERAL
ROADWAYS AND SOME BUSINESSES REMAIN UNDER WATER. MODERATE TO
LOCALLY HEAVY RAIN IS OCCURRING. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTON...WISE...BIG STONE GAP...APPALACHIA AND PARDEE.
ADDITIONAL RAINFALL AMOUNTS UP TO 1 INCH IS POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3708 8251 3689 8254 3688 8257 3688 8263
3685 8266 3684 8268 3693 8286 3695 8286
3697 8287 3699 8283 3701 8283 3701 8278
3703 8275 3704 8274 3705 8272 3710 8272
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:05 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 3:05 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 305 PM EDT MON AUG 8 2016 .SHORT TERM...(Tonight and Tomorrow)... This afternoons convection will slowly fade tonight as we lose our daytime heating. Before things settle down completely, a few showers and storms may still produce locally heavy downpours as the atmosphere continues to remain very moist with PWS near or above record values. Some of these downpours could lead to localized flooding due to slow storm motions and the aforementioned moist environment. Overnight forecast a little challenging as there is some model disagreement. NAM and HRR show another wave of moisture moving up through the Carolinas overnight and into our area after midnight, allowing for more showers. The GFS and RAP do not show these solutions. Will still lower pops to slight chance for most areas as we go through the night but will maintain low-end chance pops for our far eastern mountains to account for possible showers moving in out of the Carolinas as previously mentioned. Some patchy fog will be possible for areas that receive rain. Temps will be mild overnight with lows in the lower 70s. Expecting more diurnal convection tomorrow as the pattern goes relatively unchanged. However, only chance pops in place due to strengthening downslope winds expected during the afternoon hours. This will help to limit convective coverage, especially across the foothills of our eastern mountains. Highs tomorrow will again be in the upper 80s to low 90s. Possibilty for localized heavy downpours and flooding in place again tomorrow. .LONG TERM...(Tuesday Night through Monday)... A ridge of high pressure will slowly establish itself just to the east of the region...which will promote a downslope flow for most of the work week ahead. Each day will be similar...with highs peaking in the upper 80s to lower 90s...along with some partly sunny conditions during the morning...with increasing clouds in the afternoon. The one adjustment continues to be models slightly overdoing convection prospects. Think that scattered convection is probable each day...but will be lower in the valley (typical for this pattern) than what is being depicted. Given the very high PWATs...any convection that does fire will be capable of producing locally heavy rainfall and some flooding. The ridge flattens heading into the weekend and shifts east as a weak upper-trough swings into the Ohio Valley. This feature will drag a weak front into the region late in the period...increasing rain chances and cloud cover heading into the new week. This will also result in some slightly cooler temperatures...and a break from the 90s....as highs in the 80s will be common. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 90 74 90 / 30 50 30 50 Knoxville McGhee Tyson Airport, TN 73 91 73 92 / 40 40 10 30 Oak Ridge, TN 74 91 73 91 / 40 40 20 30 Tri Cities Airport, TN 70 89 69 89 / 40 30 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR/AMP
Hazardous weather outlook, Aug 8, 3:12 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT MON AUG 8 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 312 PM EDT MON AUG 8 2016 /212 PM CDT MON AUG 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME LOCATIONS AND LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK...A FEW WHICH COULD BECOME LOCALLY STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TO SOME AREAS...AND LOCALIZED FLOODING DUE TO THE THEIR SLOW MOVEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:31 PM EDT | Areal Flood Advisory | MRX | Lee, Scott | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.